Display Settings:

Format

Send to:

Choose Destination
J Med Toxicol. 2012 Mar;8(1):69-75. doi: 10.1007/s13181-011-0196-9.

Death following recreational use of designer drug "bath salts" containing 3,4-Methylenedioxypyrovalerone (MDPV).

Author information

  • 1Department of Emergency Medicine, Carolinas Medical Center, Charlotte, NC 28232, USA.

Abstract

INTRODUCTION:

3,4-Methylenedioxypyrovalerone (MDPV) is a designer stimulant drug that has gained popularity in the USA. Although adverse effects of MDPV have been described, to our knowledge, this is the first reported death.

CASE REPORT:

We report the case of a 40-year-old male who injected and snorted "bath salts" containing MDPV and subsequently became agitated, aggressive, and experienced a cardiac arrest. He was resuscitated after his initial arrest; however, he developed hyperthermia, rhabdomyolysis, coagulopathy, acidosis, anoxic brain injury, and subsequently died.

DISCUSSION:

This is the first case in the medical literature to report death due to isolated confirmed MDPV intoxication. The manner of death is also consistent with excited delirium syndrome.

PMID:
22271565
[PubMed - indexed for MEDLINE]
PMCID:
PMC3550226
Free PMC Article

Images from this publication.See all images (4)Free text

Fig. 1
Fig. 2
Fig. 4
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer Icon for PubMed Central
    Loading ...
    Write to the Help Desk